Healthcare


W8MD Diet | COVID-19 portal | Vitamin D | Vaccine | Keto

WikiMD is the world's largest medical encyclopedia with
14,024 pages, 4,158,142 edits & 43,104,067 views.

Free unbiased diet, health and wellness info!

Paracetamol

From WikiMD's free health, diet & wellness encyclopedia
(Redirected from Acephen)
Jump to navigation Jump to search

What is Paracetamol?

Fig.1: Paracetamol structure
Fig.1: Paracetamol structure

Paracetamol, also more commonly known as Acetaminophen in the United States, is a pain reliever and fever reducer.

What are the uses of this medicine?

Paracetamol is commonly used to treat these types of pain:

  • headache
  • fever
  • toothache
  • backache
  • menstrual cramps
  • muscle aches
  • minor arthritis pain

How does this medicine work?

Who Should Not Use this medicine?

Do not take Paracetamol if you:

  • have an allergy to paracetamol
  • are taking other paracetamol containing medicines
  • have already taken the recommended dose within a 24-hour period

How should this medicine be used?

For children:

Liquid paracetamol and ibuprofen are available for babies and young children. Using an oral syringe – available from your pharmacist – makes it easier to measure the medicine and give it to your child.

Older children may be able to swallow paracetamol or ibuprofen tablets with plenty of water.

Soluble paracetamol and ibuprofen tablets that dissolve in water are also available. These are only suitable for children aged 12 years or older.

Remember to keep all medicines out of the reach of children and out of their sight, if possible.

What are the  dosage forms and brand names of this medicine?

In the United States, Paracetamol, more commonly known as Acetaminophen, is available under the brand names Tylenol, Mapap, or Panadol, as well as store-specific brands.

For adults and children 12 years and over:

  • No more than 1g every 4-6 hours to a total of 4g daily.

The maximum dose for children depends on their body weight. The labels on paracetamol contain clear instructions on the recommended dosage which may slightly vary depending on the brand.

What side effects can this medication cause?

Side effects from paracetamol are rare but include:

  • allergic reaction, including a rash or swelling
  • rash
  • blood disorders
  • liver and kidney damage (when taken at higher than recommended doses).

What special precautions should I follow?

Check with your doctor or a pharmacist before taking paracetamol if you have:
  • liver problems
  • kidney problems
  • problems with alcohol
  • you are very underweight

An overdose of Paracetamol can damage your liver.

  • Adults and teenagers who weigh at least 110 pounds should not take more than 1000 milligrams (mg) at one time, or more than 4000 mg in 24 hours.
  • Children younger than 12 years old should not take more than 5 doses in 24 hours, using only the number of milligrams per dose that is recommended for the child's weight and age. Use exactly as directed on the label.
Can I take Paracetamol with my other medications?

Avoid taking paracetamol if you are taking other medicines that contain paracetamol, such as paracetamol/ibuprofen combinations, and migraine preparations. Check with your doctor or pharmacist to be sure your other medications will not adversely interact with Paracetamol

What to do in case of emergency/overdose?

  • In case of overdose, call the poison control helpline of your country. In the United States, call 1-800-222-1222.

Can this medicine be used in pregnancy?

Paracetamol can be used during pregnancy. Seek medical advice from your doctor before taking and take it at the lowest effective dose and for the shortest time possible.

Can this medicine be used in children?

Paracetamol can be given to children and can be given to infants under the direction of a doctor. Do not give regular paracetamol to an infant unless advised by a doctor. The recommended dosage for younger babies age 2 to 3 months is different from the recommended doses for older babies and children. Therefore, check with your pharmacist when you buy it and read the instructions carefully.

If your child has a high temperature, paracetamol may be given to reduce the temperature (read the instructions to determine the correct dosage for you child). Seek medical advice if the fever does not get better.

What should I know about storage and disposal of this medication?

Keep this medication tightly closed in the container it came in. Store at room temperature and away from excess heat and moisture (try to avoid storing in the bathroom for this reason). Keep out of reach from children.

External links

Cost and Coupons - Paracetamol

Reviews for Paracetamol

Learn more about Paracetamol

Latest research - Paracetamol

PubMed
Clinical trials

External links

Wikipedia
Medicine icon
Medicine icon

This WikiMD article Paracetamol is a stub. If you are familiar with the topic Paracetamol, you can help us. Paid editors welcome!

Some templates adapted from Wikipedia (CC BY-SA 3.0)

 

Paracetamol is part of WikiMD's free ^articles!

^Paracetamol (article) is provided for informational purposes only. No expressed or implied warranties as to the validity of content.
WikiMD is not a substitute for professional advice. By accessing and using WikiMD you agree to the terms of use.
Templates etc. when imported from Wikipedia, are licensed under CC BY-SA 3.0. See full disclaimers.
W8MD weight loss logo

Ad. Tired of being overweight?. W8MD's physician weight loss program can HELP. Tele medicine available